A 52-year-old white woman presents to the ED after a motor vehicle accident with a fractured left femur. After surgical repair of the fracture, she is treated with enoxaparin 40 mg daily for VTE prophylaxis. Upon admission to the hospital, her platelet count is 180×109/L. On postoperative day three, it is 140×109/L; on postoperative day six, it is 78×109/L. Because of persistent swelling of the left leg, a venous ultrasound is obtained; results are negative for DVT. Is the decrease in the platelet count concerning for heparin-induced thrombocytopenia?
Approximately one-third of hospitalized patients are exposed to heparin each year.1 A well-described, life-threatening adverse effect of heparin use is thrombocytopenia, also called heparin-induced thrombocytopenia (HIT). Studies suggest that the frequency of HIT in the U.S. is as high as 1% to 5% in patients exposed to unfractionated heparin.1,2
There are two types of HIT. Type 2 HIT is more serious, with risk for life- or limb-threatening complications. Type 1 HIT is a nonimmune disorder caused by the direct effect of heparin on platelet activation, which is characterized by a drop in thrombocyte count within the first 48 hours of heparin exposure. The platelet count is expected to normalize with continued heparin exposure in Type 1 HIT. Type 2 HIT is an immune-mediated disorder in which heparin-dependent IgG recognizes complexes of heparin and platelet factor 4 (PF4), which subsequently induce platelet activation via the platelet Fc gammaRIIa receptor. A positive feedback loop occurs, causing further release of PF4 and platelet activation, which can lead to devastating prothrombotic complications.
Individuals affected by Type 2 HIT have a 20% to 50% risk of developing new thrombotic events, and also have a 10% rate of major morbidity, including limb ischemia requiring amputation, cerebrovascular events, myocardial infarction, DVT, or pulmonary embolus.1,2
Until recently, the mortality rate in HIT has been reported as high as 20%; however, earlier diagnosis and treatment have resulted in a better prognosis, with mortality and major morbidity of 6% to 10%.2 Low-molecular-weight heparin (LMWH) carries a lower risk for development of HIT; as such, one measure to reduce the risk of HIT is to use LMWH in place of unfractionated heparin.3
Review of the Data
When to suspect HIT. HIT should be considered as a potential diagnosis anytime there is a drop in platelet count, either during or shortly following heparin exposure. The differential diagnosis for thrombocytopenia during heparin exposure is broad and includes:
- Disseminated intravascular coagulation;
- Drug-induced thrombocytopenia;
- Hemolytic-uremic syndrome;
- Immune thrombocytopenic purpura;
- Post-transfusion thrombocytopenia;
- Systemic lupus erythematosus; and
- Thrombotic thrombocytopenic purpura.
The 2009 Clinical Practice Guideline on Evaluation and Management of HIT provided by the American Society of Hematology recommends the use of Warkentin’s 4Ts clinical probability scoring system as a guide in determining the probability of HIT in patients with thrombocytopenia who are exposed to heparin.4 The 4Ts scoring system is detailed in Table 1.
In patients with intermediate to high clinical probability of HIT (4-5 points and 6-8 points, respectively, on the 4Ts scoring system), immunologic and functional assays could further guide management. In patients with a low probability of HIT (4Ts score <3), the diagnosis is unlikely and an alternative diagnoses should be considered. Immunologic and functional assays are not recommended for these patients, and heparin can be continued.